|Home | About | Journals | Submit | Contact Us | Français|
Objective—To study cardiovascular haemodynamics following scorpion envenomation.
Setting—Intensive care unit of a university hospital.
Patients—Eight patients with Indian red scorpion (Mesobuthus tamulus) stings.
Intervention—Captopril (6.25 to 12.5 mg orally) every 30 minutes until pulmonary oedema resolved.
Main outcome measures—Haemodynamic data obtained by pulmonary artery catheterisation.
Results—Two haemodynamic patterns were seen. There was a predominant vascular effect in one patient, with severe hypertension, tachycardia, increased systemic vascular resistance index (SVRI = 5893 dyn.s.cm-5), and normal cardiac index (2.73 l/m2). A predominant myocardial effect with left ventricular dysfunction and normal right ventricular function was seen in the other seven patients, with tachycardia, pulmonary oedema, mild hypotension, reduced stroke volume (mean (SD), 25.9 (8.3) ml/m2), normal SVRI (1812 (831) dyn.s.cm−5), and increased pulmonary artery wedge pressure (PAWP = 25 (4.4) mm Hg). Following mild dehydration pulmonary oedema subsided (PAWP = 14 (8.5) mm Hg) in three of these patients, but hypovolaemic shock developed (right atrial pressure (RAP) = 1.3 (2.1) mm Hg); pulmonary oedema recurred with rehydration. One patient developed fatal cardiogenic shock with raised PAWP (27 mm Hg) and RAP (11 mm Hg), and vasodilatation (SVRI = 1129 dyn.s.cm−5). Stroke volume (30.5 (8.7) ml/m2) and cardiac output (4.3 (1.5) l/m2) improved with resolution of pulmonary oedema (PAWP = 14.4 (4.2) mm Hg) following afterload reduction with captopril.
Conclusions—Mild envenomation causes severe vasoconstriction and hypertension. Severe envenomation produces predominant left ventricular dysfunction with normal systemic vascular resistance manifesting as pulmonary oedema or severe hypotension depending on the fluid balance. Shock due to biventricular dysfunction and vasodilatation occurs terminally.
Keywords: scorpion sting; myocarditis; pulmonary oedema; animal toxin